Hail, Highland
- When
- May 10, 4:44 PM EST
- Where
- Highland County, 0.7 mi WNW of Mc Dowell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.336, -79.491
Mountain Oasis on west side of McDowell reported hail.
Low pressure over the Ohio Valley and an associated cold front approached the mountains. Southerly flow transported moisture into the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Low pressure over the Ohio Valley and an associated cold front approached the mountains. Southerly flow transported moisture into the region. Upper level jet dynamics were stronger across the Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 10, 1:49 PM EST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
249 PM EDT FRI MAY 10 2013
.SYNOPSIS...
LOW PRESSURE IS CENTERED OVER SOUTHERN ONTARIO WITH AN ATTEDNANT COLD
FRONT STRETCHING SOUTHWARD TO ARKANSAS. THE COLD FRONT WILL MOVE
INTO THE MID ATLANTIC LATE SATURDAY. HIGH PRESSURE WILL RETURN FOR
SUNDAY THROUGH THE FIRST PART OF NEXT WEEK.
&&
.NEAR TERM /TONIGHT/...
AREA OF RW/TRW MOVG INTO ERN KY/SRN OH WL NEED TO CONT TO BE
WATCHED AS IT TRACKS NE. IT APPEARS THAT NRN WV/WRN PA MAY RCV A
GRTR IMPACT THAN OUR FCST AREA...BUT WRN MD/ERN WV RMN IN SLT
RISK. ARND 00Z IS THE TIME OF GREATEST INTEREST TO THE NWRN PART
OF THE FCST AREA. ISOLD CELLS ARE DVLPG AHEAD OF THE MAIN CNVCTV
COMPLEX BUT SVR THREAT MAY NOT BE GRT W/ THESE. IT MAY TURN OUT
THAT HVY RAINS BRINGING FLASH FLDG MAY BE A BIGGER CONCERN TO THAT
RGN W/ THE MAIN COMPLEX TNGT.
LOWS IN THE 60S XCPT IN THE HIGHLANDS.
&&
.SHORT TERM /SATURDAY/...
TWO CD FNTL PASSAGES IN THE OFFING FOR THE MID ATLC SAT - THE
FIRST WL BE IN ASSO W/ THE CNVCTV SYSTEM DISCUSSED IN THE PRVS
SXN...WHICH WL BE PUSHING E OF THE MTNS DURG THE AFTN HRS. THE PSBL
SVR TSTM SCENARIO MAY BE ONE WHERE STORMS DVLP IN S CNTRL VA AND THEN
TRACK NE. FOR TIME BEING ONLY LWR SRN ST. MARYS IS IN AN OUTLOOK.
IF MORE CLD BRKS DVLP FURTHER N THE SVR THREAT AREA COULD BE
XPANDED.
HIGHS U70S/L80S.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE COLD FRONT PASSES THRU THE AREA I-95 CORRIDOR AND CHSPK BAY SAT
EVE. NW FLOW BEHIND THE COLD FRONT WILL BE ACCOMPANIED BY A SURGE OF
COLDER/ DRIER AIR...THUS SHARPLY CUTTING OFF CONVECTION IN WAKE OF
FROPA. THE 12Z NAM/GFS AND LATEST ECMWF SHOW A SECONDARY COLD FRONT
PASSING THRU ERY SUN MRNG. CANNOT RULE OUT SOME LGT SHOWERS IN THE
WRN HIGHLANDS DURING THIS TIME.
DEEP TROUGH ASSOCIATED WITH CLOSED LOW NEAR HUDSON BAY WILL CONTINUE
TO INFLUENCE THE ERN CONUS LATE THIS WEEKEND AND ERY NEXT WEEK. CAA
REGIME ASSOCIATED WITH NWLY FLOW AROUND THE TROUGH WILL RESULT IN
TEMPS AROUND 10F DEG BELOW NORMAL DURING THIS TIME. IF THE SFC HIGH
BUILDS IN FROM THE WEST QUICK ENOUGH...HIPRES OVERHEAD WOULD RESULT
IN CALM WINDS/SKC. UNDER THIS SETUP...THERE WOULD BE A POTENTIAL FOR
FROST ACROSS THE N/WRN SUBURBS OF DC AND BALTIMORE AND A FREEZE WEST
OF THE BLUE RIDGE WHICH WOULD POSE A THREAT TO SPRING CROPS AND
PLANTS.
LLVL RIDGE AXIS AND SFC HIPRES EVENTUALLY MOVES OFF THE SOUTHEAST
COAST MIDWEEK. WARMER TEMPS WILL FOLLOW ONCE SWLY RETURN FLOW
DEVELOPS ON THE NRN PERIPHERY OF THE HIGH. ISENTROPIC LIFT ACROSS A
WARM FRONT MAY PRODUCE CLOUDS AND A FEW LGT SHOWERS EITHER TUE NGT
OR WED. POPS ARE LOW SINCE MOISTURE WITH WARM FROPA IS VERY LIMITED.
LONGER-RANGE MODEL GUIDANCE SHOWS THE MID-ATLANTIC REGION POSITIONED
ON THE NRN PERIPHERY OF THE SOUTHEAST STATES HIGH. HIGHS IN THE 80S
LOOK TO RETURN LATE NEXT WEEK. A WEAK UPPER TROUGH AND COLD FRONT
MAY APPROACH FROM THE GREAT LAKES DURING THIS TIME.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDS TNGT/SAT OUTSIDE OF TSTMS. BEST CHC FOR CNVCTN AT THE
MAJOR AIRPORTS THIS EVE WL BE BTWN 23 AND 03Z...AND SAT AFTN.
WINDS WILL QUICKLY VEER TO NWLY AFTER FROPA SAT EVE. DRY ADVECTION
AND NWLY WINDS WILL AID IN VFR CONDITIONS SAT NGT. HIPRES WILL BUILD
IN FROM THE WEST ERY NEXT WEEK WITH VFR CONDITIONS DURING THIS TIME.
&&
.MARINE...
SCA GOES INTO EFFECT FOR THE MAJORITY OF THE WATES TNGT...AND THEN
ALL OF THE WATERS FOR THE DAY SAT. TSTMS PSBL ON THE WATERS
TNGT...AND THEN AGN SAT AFTN.
WINDS SHIFT OUT OF THE NW BEHIND THE COLD FRONT SAT NGT. EXPECT A
RELATIVE LULL IN WIND SPEEDS NEAR FROPA. PRESSURE RISES COMBINED
WITH DAYTIME MIXING WILL PRODUCE STRONGER WINDS AFTER SUNRISE ON
SUN. A SCA MAY BE NEEDED FOR PORTIONS OF THE WATERS.
&&
MINOR CSTL FLDG AT DC/ALEX MAY OCCUR WITH THE SAT MRNG HIGH
TIDE...THE HIGHER OF THE TWO TIDAL CYCLES.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 4 PM EDT
SATURDAY FOR ANZ530>534-537>543.
&&HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 520 PM EDT FRI MAY 10 2013 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 111030- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 520 PM EDT FRI MAY 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A FEW THUNDERSTORMS THIS EVENING MAY PRODUCE LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL...ESPECIALLY IN NORTH-CENTRAL MARYLAND. A SMALL CRAFT ADVISORY IS IN EFFECT FOR PORTIONS OF THE WATERS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF AN APPROACHING COLD FRONT SATURDAY INTO SATURDAY EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS SATURDAY AND ONE MAY BE NEEDED ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON SATURDAY. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-111030- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 520 PM EDT FRI MAY 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A FEW THUNDERSTORMS THROUGH THIS EVENING MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. HEAVY DOWNPOURS AND REPEATING STORMS COULD LEAD TO ISOLATED FLASH FLOODING PRIMARILY IN THE POTOMAC HIGHLANDS...CENTRAL FOOTHILLS AND SHENANDOAH VALLEY...WHERE SOILS ARE ALREADY SATURATED FROM RECENT HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF AN APPROACHING COLD FRONT SATURDAY. A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL ACROSS THE OUTLOOK AREA. HEAVY DOWNPOURS ASSOCIATED WITH THE STRONGEST THUNDERSTORMS WILL COMBINE WITH ALREADY SATURATED SOIL FROM RECENT RAINFALL TO CAUSE AN ISOLATED THREAT FOR FLASH FLOODING. FROST AND FREEZE CONDITIONS WEST OF THE BLUE RIDGE ARE POSSIBLE SUNDAY NIGHT AND LIKELY MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON SATURDAY. JACKSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
348 PM EDT FRI MAY 10 2013
MDZ502-102000-
CENTRAL AND EASTERN ALLEGANY MD-
348 PM EDT FRI MAY 10 2013
...STRONG THUNDERSTORM TO AFFECT CENTRAL AND EASTERN ALLEGANY
COUNTY...
AT 348 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF
WOLFE MILL...MOVING NORTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE PLEASANT VALLEY AND FLINTSTONE.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
SMALL HAIL CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3972 7852 3961 7870 3968 7877 3973 7870
3973 7852
TIME...MOT...LOC 1948Z 221DEG 19KT 3969 7867PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
516 PM EDT FRI MAY 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 1 W FRANKLIN 38.64N 79.35W
05/10/2013 E0.75 INCH PENDLETON WV TRAINED SPOTTER
&&
EVENT NUMBER LWX1300159
MEADOWSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 PM EDT FRI MAY 10 2013
VAZ503-504-102200-
EASTERN HIGHLAND VA-WESTERN HIGHLAND VA-
523 PM EDT FRI MAY 10 2013
...STRONG THUNDERSTORM TO AFFECT HIGHLAND COUNTY...
AT 523 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
MILL GAP...MOVING NORTH AT 35 MPH.
LOCATIONS IMPACTED INCLUDE CLOVER CREEK...MUSTOE...MILL GAP...
VANDERPOOL...MONTEREY AND HIGHTOWN.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.
&&
LAT...LON 3836 7977 3836 7974 3839 7973 3843 7970
3849 7970 3839 7944 3820 7957 3821 7970
3826 7979 3828 7980
TIME...MOT...LOC 2123Z 201DEG 33KT 3823 7969SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
529 PM EDT FRI MAY 10 2013
MDZ501-502-WVZ501>504-102200-
EXTREME WESTERN ALLEGANY MD-CENTRAL AND EASTERN ALLEGANY MD-
WESTERN MINERAL WV-EASTERN MINERAL WV-WESTERN GRANT WV-
EASTERN GRANT WV-
529 PM EDT FRI MAY 10 2013
...STRONG THUNDERSTORM TO AFFECT EXTREME WESTERN ALLEGANY...CENTRAL
AND EASTERN ALLEGANY...WESTERN MINERAL...EASTERN MINERAL...WESTERN
GRANT AND EASTERN GRANT COUNTIES...
AT 529 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF GORMANIA...MOVING NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE KEYSER...PIEDMONT...WESTERNPORT AND
LONACONING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE
EXPECTED WITH THIS STORM.
&&
LAT...LON 3947 7877 3914 7932 3916 7934 3920 7930
3920 7938 3924 7942 3930 7934 3931 7930
3936 7925 3937 7922 3944 7912 3948 7911
3949 7907 3961 7901 3963 7897
TIME...MOT...LOC 2129Z 234DEG 40KT 3926 7929The Roanoke radar (KFCX), 161 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Mountain Oasis on west side of McDowell reported hail.
There were large trees blocking Howellsville Road near the 7500 Block.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455850, 455851.